• Previous Article
    Large solutions of parabolic logistic equation with spatial and temporal degeneracies
  • DCDS-S Home
  • This Issue
  • Next Article
    The gradient flow of a generalized Fisher information functional with respect to modified Wasserstein distances
August  2017, 10(4): 909-918. doi: 10.3934/dcdss.2017046

On the variational representation of monotone operators

Dipartimento di Matematica, dell'Università degli Studi di Trento, via Sommarive 14,38050 Povo di Trento, Italy

Received  May 2016 Revised  May 2016 Published  April 2017

Let
$V$
be a Banach space,
$z'\in V'$
, and
$\alpha: V\to {\mathcal P}(V')$
be a maximal monotone operator. A large number of phenomena can be modelled by inclusions of the form
$\alpha(u) \ni z'$
, or by the associated flow
$D_tu + \alpha(u) \ni z'$
. Fitzpatrick proved that there exists a lower semicontinuous, convex representative function
$f_\alpha: V \!\times\! V'\to \mathbb{R}\cup \{+\infty\}$
such that
$f_\alpha(v,v') \ge \langle v',v\rangle\quad\;\forall (v,v'), \qquad\quadf_\alpha(v,v') = \langle v',v\rangle\;\;\Leftrightarrow\;\;\; v'\in \alpha(v).$
This provides a variational formulation for the above inclusions. Here we use this approach to prove two results of existence of a solution, without using the classical theory of maximal monotone operators. This is based on a minimax theorem, and on the duality theory of convex optimization.
Citation: Augusto VisintiN. On the variational representation of monotone operators. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 909-918. doi: 10.3934/dcdss.2017046
References:
[1]

G. Auchmuty, Saddle-points and existence-uniqueness for evolution equations, Differential Integral Equations, 6 (1993), 1161-1170.

[2]

C. Baiocchi and A. Capelo, Variational and Quasivariational Inequalities, Applications to Free Boundary Problems, Wiley and Sons, Chichester, 1984.

[3]

V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces, Noordhoff, Leyden, 1976. doi: 10.1007/978-94-010-1537-0.

[4]

H. H. Bauschke and X. Wang, The kernel average for two convex functions and its applications to the extension and representation of monotone operators, Trans. Amer. Math. Soc., 361 (2009), 5947-5965. doi: 10.1090/S0002-9947-09-04698-4.

[5]

H. Brezis, Opérateurs Maximaux Monotones et Semi-Groupes de Contractions dans les Espaces de Hilbert, North-Holland, Amsterdam, 1973.

[6]

H. Brezis and I. Ekeland, Un principe variationnel associé à certaines équations paraboliques. Ⅰ. Le cas indépendant du temps and Ⅱ. Le cas dépendant du temps, C. R. Acad. Sci. Paris Sér. A-B, 282 (1976), 971–974, and ibid. 1197–1198.

[7]

F. Browder, Nonlinear Operators and Nonlinear Equations of Evolution in Banach Spaces, Proc. Sympos. Pure Math. , Volume ⅩⅧ, Part Ⅱ, A. M. S. , Providence 1976. doi: 10.1090/S0002-9904-1967-11820-2.

[8]

M. BuligaG. de Saxcé and C. Vallée, Existence and construction of bipotentials for graphs of multivalued laws, J. Convex Anal., 15 (2008), 87-104.

[9]

R. S. Burachik and B. F. Svaiter, Maximal monotone operators, convex functions, and a special family of enlargements, Set-Valued Analysis, 10 (2002), 297-316.

[10]

R. S. Burachik and B. F. Svaiter, Maximal monotonicity, conjugation and the duality product, Proc. Amer. Math. Soc., 131 (2003), 2379-2383.

[11]

I. Ekeland and R. Temam, Analyse Convexe et Problèmes Variationnelles, Dunod GauthierVillars, Paris, 1974.

[12]

K. Fan, A minimax inequality and applications, Inequalities Ⅲ, Proc. Third Sympos. , Univ. California, Los Angeles 1969, pp. 103-113, Academic Press, New York 1972.

[13]

W. Fenchel, Convex Cones, Sets, and Functions, Princeton Univ. , 1953.

[14]

S. Fitzpatrick, Representing monotone operators by convex functions, Workshop/Miniconference on Functional Analysis and Optimization, Canberra, 1988, Proc. Centre Math. Anal. Austral. Nat. Univ., 20 (1988), 59-65.

[15]

N. Ghoussoub, Selfdual Partial Differential Systems and their Variational Principles, Springer, 2008.

[16]

N. Ghoussoub, A variational theory for monotone vector fields, J. Fixed Point Theory Appl., 4 (2008), 107-135. doi: 10.1007/s11784-008-0083-4.

[17]

N. Ghoussoub and L. Tzou, A variational principle for gradient flows, Math. Ann., 330 (2004), 519-549. doi: 10.1007/s00208-004-0558-6.

[18]

J. L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites non Linéaires, Dunod, Paris, 1969.

[19]

J. -E. Martinez-Legaz and M. Théra, A convex representation of maximal monotone operators, J. Nonlinear Convex Anal., 2 (2001), 243-247.

[20]

J. -E. Martinez-Legaz and B. F. Svaiter, Monotone operators representable by l.s.c. convex functions, Set-Valued Anal., 13 (2005), 21-46. doi: 10.1007/s11228-004-4170-4.

[21]

J. -E. Martinez-Legaz and B. F. Svaiter, Minimal convex functions bounded below by the duality product, Proc. Amer. Math. Soc., 136 (2008), 873-878. doi: 10.1090/S0002-9939-07-09176-9.

[22]

G. J. Minty, Monotone (nonlinear) operators in Hilbert space, Duke Math. J., 29 (1962), 341-346. doi: 10.1215/S0012-7094-62-02933-2.

[23]

B. Nayroles, Deux théorèmes de minimum pour certains systèmes dissipatifs, C. R. Acad. Sci. Paris Sér. A-B, (1976), 282.

[24]

J. -P. Penot, A representation of maximal monotone operators by closed convex functions and its impact on calculus rules, C. R. Math. Acad. Sci. Paris, Ser. I, 338 (2004), 853-858. doi: 10.1016/j.crma.2004.03.017.

[25]

J. -P. Penot, The relevance of convex analysis for the study of monotonicity, Nonlinear Anal., 58 (2004), 855-871. doi: 10.1016/j.na.2004.05.018.

[26]

H. Rios, Étude de la question d'existence pour certains problèmes d'évolution par minimisa-tion d'une fonctionnelle convexe, C. R. Acad. Sci. Paris Sér. A-B, 283 (1976), A83-A86.

[27]

T. RocheR. Rossi and U. Stefanelli, Stability results for doubly nonlinear differential inclusions by variational convergence, SIAM J. Control Optim., 52 (2014), 1071-1107. doi: 10.1137/130909391.

[28] R. T. Rockafellar, Convex Analysis, Princeton University Press, Princeton, 1969.
[29]

T. Roubíček, Direct method for parabolic problems, Adv. Math. Sci. Appl., 10 (2000), 57-65.

[30]

B. F. Svaiter, Fixed points in the family of convex representations of a maximal monotone operator, Proc. Amer. Math. Soc., 131 (2003), 3851-3859. doi: 10.1090/S0002-9939-03-07083-7.

[31]

A. Visintin, Extension of the Brezis-Ekeland-Nayroles principle to monotone operators, Adv. Math. Sci. Appl., 18 (2008), 633-650.

[32]

A. Visintin, Variational formulation and structural stability of monotone equations, Calc. Var. Partial Differential Equations, 47 (2013), 273-317. doi: 10.1007/s00526-012-0519-y.

[33]

A. Visintin, An extension of the Fitzpatrick theory, Commun. Pure Appl. Anal., 13 (2014), 2039-2058. doi: 10.3934/cpaa.2014.13.2039.

[34]

A. Visintin, On Fitzpatrick's theory and stability of flows, Rend. Lincei Mat. Appl., 27 (2016), 151-180. doi: 10.4171/RLM/729.

[35]

A. Visintin, Structural compactness and stability of pseudo-monotone flows, forthcoming.

show all references

References:
[1]

G. Auchmuty, Saddle-points and existence-uniqueness for evolution equations, Differential Integral Equations, 6 (1993), 1161-1170.

[2]

C. Baiocchi and A. Capelo, Variational and Quasivariational Inequalities, Applications to Free Boundary Problems, Wiley and Sons, Chichester, 1984.

[3]

V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces, Noordhoff, Leyden, 1976. doi: 10.1007/978-94-010-1537-0.

[4]

H. H. Bauschke and X. Wang, The kernel average for two convex functions and its applications to the extension and representation of monotone operators, Trans. Amer. Math. Soc., 361 (2009), 5947-5965. doi: 10.1090/S0002-9947-09-04698-4.

[5]

H. Brezis, Opérateurs Maximaux Monotones et Semi-Groupes de Contractions dans les Espaces de Hilbert, North-Holland, Amsterdam, 1973.

[6]

H. Brezis and I. Ekeland, Un principe variationnel associé à certaines équations paraboliques. Ⅰ. Le cas indépendant du temps and Ⅱ. Le cas dépendant du temps, C. R. Acad. Sci. Paris Sér. A-B, 282 (1976), 971–974, and ibid. 1197–1198.

[7]

F. Browder, Nonlinear Operators and Nonlinear Equations of Evolution in Banach Spaces, Proc. Sympos. Pure Math. , Volume ⅩⅧ, Part Ⅱ, A. M. S. , Providence 1976. doi: 10.1090/S0002-9904-1967-11820-2.

[8]

M. BuligaG. de Saxcé and C. Vallée, Existence and construction of bipotentials for graphs of multivalued laws, J. Convex Anal., 15 (2008), 87-104.

[9]

R. S. Burachik and B. F. Svaiter, Maximal monotone operators, convex functions, and a special family of enlargements, Set-Valued Analysis, 10 (2002), 297-316.

[10]

R. S. Burachik and B. F. Svaiter, Maximal monotonicity, conjugation and the duality product, Proc. Amer. Math. Soc., 131 (2003), 2379-2383.

[11]

I. Ekeland and R. Temam, Analyse Convexe et Problèmes Variationnelles, Dunod GauthierVillars, Paris, 1974.

[12]

K. Fan, A minimax inequality and applications, Inequalities Ⅲ, Proc. Third Sympos. , Univ. California, Los Angeles 1969, pp. 103-113, Academic Press, New York 1972.

[13]

W. Fenchel, Convex Cones, Sets, and Functions, Princeton Univ. , 1953.

[14]

S. Fitzpatrick, Representing monotone operators by convex functions, Workshop/Miniconference on Functional Analysis and Optimization, Canberra, 1988, Proc. Centre Math. Anal. Austral. Nat. Univ., 20 (1988), 59-65.

[15]

N. Ghoussoub, Selfdual Partial Differential Systems and their Variational Principles, Springer, 2008.

[16]

N. Ghoussoub, A variational theory for monotone vector fields, J. Fixed Point Theory Appl., 4 (2008), 107-135. doi: 10.1007/s11784-008-0083-4.

[17]

N. Ghoussoub and L. Tzou, A variational principle for gradient flows, Math. Ann., 330 (2004), 519-549. doi: 10.1007/s00208-004-0558-6.

[18]

J. L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites non Linéaires, Dunod, Paris, 1969.

[19]

J. -E. Martinez-Legaz and M. Théra, A convex representation of maximal monotone operators, J. Nonlinear Convex Anal., 2 (2001), 243-247.

[20]

J. -E. Martinez-Legaz and B. F. Svaiter, Monotone operators representable by l.s.c. convex functions, Set-Valued Anal., 13 (2005), 21-46. doi: 10.1007/s11228-004-4170-4.

[21]

J. -E. Martinez-Legaz and B. F. Svaiter, Minimal convex functions bounded below by the duality product, Proc. Amer. Math. Soc., 136 (2008), 873-878. doi: 10.1090/S0002-9939-07-09176-9.

[22]

G. J. Minty, Monotone (nonlinear) operators in Hilbert space, Duke Math. J., 29 (1962), 341-346. doi: 10.1215/S0012-7094-62-02933-2.

[23]

B. Nayroles, Deux théorèmes de minimum pour certains systèmes dissipatifs, C. R. Acad. Sci. Paris Sér. A-B, (1976), 282.

[24]

J. -P. Penot, A representation of maximal monotone operators by closed convex functions and its impact on calculus rules, C. R. Math. Acad. Sci. Paris, Ser. I, 338 (2004), 853-858. doi: 10.1016/j.crma.2004.03.017.

[25]

J. -P. Penot, The relevance of convex analysis for the study of monotonicity, Nonlinear Anal., 58 (2004), 855-871. doi: 10.1016/j.na.2004.05.018.

[26]

H. Rios, Étude de la question d'existence pour certains problèmes d'évolution par minimisa-tion d'une fonctionnelle convexe, C. R. Acad. Sci. Paris Sér. A-B, 283 (1976), A83-A86.

[27]

T. RocheR. Rossi and U. Stefanelli, Stability results for doubly nonlinear differential inclusions by variational convergence, SIAM J. Control Optim., 52 (2014), 1071-1107. doi: 10.1137/130909391.

[28] R. T. Rockafellar, Convex Analysis, Princeton University Press, Princeton, 1969.
[29]

T. Roubíček, Direct method for parabolic problems, Adv. Math. Sci. Appl., 10 (2000), 57-65.

[30]

B. F. Svaiter, Fixed points in the family of convex representations of a maximal monotone operator, Proc. Amer. Math. Soc., 131 (2003), 3851-3859. doi: 10.1090/S0002-9939-03-07083-7.

[31]

A. Visintin, Extension of the Brezis-Ekeland-Nayroles principle to monotone operators, Adv. Math. Sci. Appl., 18 (2008), 633-650.

[32]

A. Visintin, Variational formulation and structural stability of monotone equations, Calc. Var. Partial Differential Equations, 47 (2013), 273-317. doi: 10.1007/s00526-012-0519-y.

[33]

A. Visintin, An extension of the Fitzpatrick theory, Commun. Pure Appl. Anal., 13 (2014), 2039-2058. doi: 10.3934/cpaa.2014.13.2039.

[34]

A. Visintin, On Fitzpatrick's theory and stability of flows, Rend. Lincei Mat. Appl., 27 (2016), 151-180. doi: 10.4171/RLM/729.

[35]

A. Visintin, Structural compactness and stability of pseudo-monotone flows, forthcoming.

[1]

A. C. Eberhard, J-P. Crouzeix. Existence of closed graph, maximal, cyclic pseudo-monotone relations and revealed preference theory. Journal of Industrial & Management Optimization, 2007, 3 (2) : 233-255. doi: 10.3934/jimo.2007.3.233

[2]

JIAO CHEN, WEI DAI, GUOZHEN LU. $L^p$ boundedness for maximal functions associated with multi-linear pseudo-differential operators. Communications on Pure & Applied Analysis, 2017, 16 (3) : 883-898. doi: 10.3934/cpaa.2017042

[3]

Dag Lukkassen, Annette Meidell, Peter Wall. Multiscale homogenization of monotone operators. Discrete & Continuous Dynamical Systems - A, 2008, 22 (3) : 711-727. doi: 10.3934/dcds.2008.22.711

[4]

Xian-Jun Long, Jing Quan. Optimality conditions and duality for minimax fractional programming involving nonsmooth generalized univexity. Numerical Algebra, Control & Optimization, 2011, 1 (3) : 361-370. doi: 10.3934/naco.2011.1.361

[5]

Xiao-Bing Li, Qi-Lin Wang, Zhi Lin. Optimality conditions and duality for minimax fractional programming problems with data uncertainty. Journal of Industrial & Management Optimization, 2019, 15 (3) : 1133-1151. doi: 10.3934/jimo.2018089

[6]

Luca Lussardi, Stefano Marini, Marco Veneroni. Stochastic homogenization of maximal monotone relations and applications. Networks & Heterogeneous Media, 2018, 13 (1) : 27-45. doi: 10.3934/nhm.2018002

[7]

Nils Svanstedt. Multiscale stochastic homogenization of monotone operators. Networks & Heterogeneous Media, 2007, 2 (1) : 181-192. doi: 10.3934/nhm.2007.2.181

[8]

Gang Li, Lipu Zhang, Zhe Liu. The stable duality of DC programs for composite convex functions. Journal of Industrial & Management Optimization, 2017, 13 (1) : 63-79. doi: 10.3934/jimo.2016004

[9]

Regina Sandra Burachik, Alex Rubinov. On the absence of duality gap for Lagrange-type functions. Journal of Industrial & Management Optimization, 2005, 1 (1) : 33-38. doi: 10.3934/jimo.2005.1.33

[10]

Xiao Ding, Deren Han. A modification of the forward-backward splitting method for maximal monotone mappings. Numerical Algebra, Control & Optimization, 2013, 3 (2) : 295-307. doi: 10.3934/naco.2013.3.295

[11]

Woocheol Choi. Maximal functions of multipliers on compact manifolds without boundary. Communications on Pure & Applied Analysis, 2015, 14 (5) : 1885-1902. doi: 10.3934/cpaa.2015.14.1885

[12]

Gunther Dirr, Hiroshi Ito, Anders Rantzer, Björn S. Rüffer. Separable Lyapunov functions for monotone systems: Constructions and limitations. Discrete & Continuous Dynamical Systems - B, 2015, 20 (8) : 2497-2526. doi: 10.3934/dcdsb.2015.20.2497

[13]

Giuseppe Da Prato, Alessandra Lunardi. Maximal dissipativity of a class of elliptic degenerate operators in weighted $L^2$ spaces. Discrete & Continuous Dynamical Systems - B, 2006, 6 (4) : 751-760. doi: 10.3934/dcdsb.2006.6.751

[14]

Yuying Zhou, Gang Li. The Toland-Fenchel-Lagrange duality of DC programs for composite convex functions. Numerical Algebra, Control & Optimization, 2014, 4 (1) : 9-23. doi: 10.3934/naco.2014.4.9

[15]

Sihong Su. A new construction of rotation symmetric bent functions with maximal algebraic degree. Advances in Mathematics of Communications, 2019, 13 (2) : 253-265. doi: 10.3934/amc.2019017

[16]

Carlos F. Daganzo. On the variational theory of traffic flow: well-posedness, duality and applications. Networks & Heterogeneous Media, 2006, 1 (4) : 601-619. doi: 10.3934/nhm.2006.1.601

[17]

David Grant, Mahesh K. Varanasi. Duality theory for space-time codes over finite fields. Advances in Mathematics of Communications, 2008, 2 (1) : 35-54. doi: 10.3934/amc.2008.2.35

[18]

Radu Ioan Boţ, Christopher Hendrich. Solving monotone inclusions involving parallel sums of linearly composed maximally monotone operators. Inverse Problems & Imaging, 2016, 10 (3) : 617-640. doi: 10.3934/ipi.2016014

[19]

Anurag Jayswal, Ashish Kumar Prasad, Izhar Ahmad. On minimax fractional programming problems involving generalized $(H_p,r)$-invex functions. Journal of Industrial & Management Optimization, 2014, 10 (4) : 1001-1018. doi: 10.3934/jimo.2014.10.1001

[20]

Dušan M. Stipanović, Claire J. Tomlin, George Leitmann. A note on monotone approximations of minimum and maximum functions and multi-objective problems. Numerical Algebra, Control & Optimization, 2011, 1 (3) : 487-493. doi: 10.3934/naco.2011.1.487

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (8)
  • HTML views (9)
  • Cited by (1)

Other articles
by authors

[Back to Top]